|Starting treatment with a mutated virus
Dec 23, 2009
Dr. Joseph McGowan My name is Rafael. I am phycisian also here in Montevideo, Uruguay. I am 40 years old and got infected 4 years ago. During acute infection my doctor pefered not to start treatment. I had a very sympthomatic acute infection with very low CD4 (13%), low platelets and anemia...and very high VL. One year after I started medications since my CD4 were arounf 350 with VL over 260.000. I took AZT - Lamivudine and Efavirenz..but I had to stop 15 days later because of CNS side effects and a severe rash casued by Efavirenz. I remained these last two years without any treatment at all. My CD4 ranged from 360 to 490 (lastmonth 440 23%) and VL always over 100.000. We did a Resistance Test las year and these were the mayor mutations found: PI: K20R, M36I, L89M RT: M41L, E44D, V118I, R211R/K, L214L/F, T215D/S The report says that there would be some resistance to Lamivudina, Emtricitabina, Abacavir and Tenofovir....and a higher resistance to AZT, d4T and ddI.
I will start a new treatment soon and we have been talking with my doctor about the best choice. I know that it is not easy...since I cannot take NNRTI again because of the rash and on the other hand there is some resistance to the NRTI. I am affraid of not being on the best treatment next time and let the virus develop new mutations to PI because of a potential weaker effects of the NRTI.
We talked about many options:
1) Boosted Duranavir + Tenofovir + Emtricitabina 2) Boosted Duranavir + Etravirine + Raltegravir 3) Boosted Lopinavir + Etravirine + Raltegravir 4) Any boosted IP (Dura - Lopi -Atazana) + Raltegravir ór Etravirine or Maraviroc + Emtricitabina+Tenofovir
(note about maraviroc: we know that a tropism assay would be nesessary to see if the virus is CCR5 dependent. Also It has not been proven in naive patients like me with boosted IP)
I would appreciate A LOT your opinion about my case. Which option would you recommend, considering effectiveness, potential side effects and simplicity when taking the pills?
I will be eagerly waiting for your reply!
THANK YOU VERY MUCH and GOD BLESS YOU!
| Response from Dr. McGowan
It sounds like yuo are in good hands and have really thought through the options. I tend to be conservative in my palnning of therapy and err on the side of more active drugs, especially if I have a motivated and involved patient such as yourself. Things can always be modified and simplified but you do not want to undertreat because that can limit your options. The only reason that I would not choose option 1 is that the GT shows a number of mutational mixtures (such as R211R/K). These may indicate that there could be more resistance than meets the eye since the test was done off meds without a selective pressure for mutations to be maintained. For example an M184V may not be found in this setting because it can cause a fitness disadvanatge and may be selected out by the WT strains. The option of a boosted PI, raltegravir with either truvada or possibly etravirine (or a fully active maraviroc if test R5) would give you 3 active drugs and should work fine.
I wish you the best,
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Black Spots After Sharing Dildos Worried I Have HIV
- Burning Red Spots After Licking Anus Worried I Have HIV
- Herpes After Condom Inside Out Worried I Have HIV
- Itchy Testicles After Masturbation Sign Of HIV AIDS
- White Bumps On Penis After Performing Oral Sex Worried I Have HIV
- Ascus Pap Results
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.